Latest News From BaanGerda




   

HIV Medicine Side Effects
Posted by Ginge on 8th July 2008

ARV MedicineWhen you look at most of the kids at BaanGerda, it would be easy to believe that they feel as healthy as their peers living in the community. And for many this is indeed the case. However, what most people don’t understand about HIV treatment is that it is can be aggressive to the body and many people, both children and adults, have problems adjusting to their medication. In fact, the majority of our kids have experienced side effects from the drugs and this is just one of the things we need to monitor whilst caring for the residents of BaanGerda.

There are many degrees of side effects which can occur very early on in treatment, or appear after several months or even years. Most side effects experienced from ARVs are quite mild, and often will resolve themselves. Headache, skin rash, fatigue or diarrhoea are common examples. Usually the symptoms are noticed in the early stages of treatment, or after a change in drug regimen.

Other side effects are more serious and will require swapping one or more drugs after consultation with a specialist. Anaemia is common with one drug, neuropathy (numbness, usually in the hands and feet) from another. High cholesterol and lipodystrophy (where body fat is transferred from one part of the body to another) are also frequently observed. However some drug reactions are severe and can be fatal if not recognised in time. Usually it is impossible to tell in advance who will suffer these side effects. For this reason, the staff at BaanGerda need to keep a careful watch over any children who have recently had a change in their medication, and the house parents are also instructed to look out for any suspicious symptoms.

It is a sad fact of life that many of our children have experienced such poor health in the past that they will tolerate considerable discomfort before complaining. Whilst we try to make our children feel as normal as possible, it is our responsibility to teach them to recognise dangerous symptoms which may arise from drug side effects.

No Comments